Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 18, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 9, 2004, 6:46 PM EDT for Scott County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2004, 6:46 PM EDT (22:46 UTC)
- Expired
- May 9, 2004, 7:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Scott County, TN
The radar
The Knoxville radar (KMRX), 102 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 1710 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 092246 SVRMRX TNC151-092330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 646 PM EDT SUN MAY 9 2004 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCOTT COUNTY IN EAST TENNESSEE * UNTIL 730 PM EDT * AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF HUNTSVILLE...OR 8 MILES SOUTH OF ONEIDA...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HUNTSVILLE AROUND 655 PM EDT 8 MILES NORTHWEST OF NORMA AROUND 705 PM EDT 6 MILES SOUTHEAST OF ONEIDA AROUND 710 PM EDT 8 MILES SOUTHWEST OF KETCHEN AROUND 730 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. STAY AWAY FROM WINDOWS. LAT...LON 3641 8467 3628 8451 3631 8434 3662 8431 $$ DH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:40 PM EDT, 4 hours 6 minutes earlier.
Area forecast discussion, May 9, 2:40 PM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 240 PM EDT SUN MAY 9 2004 .SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...SURFACE HIGH PRESSURE RIDGE CONTINUES TO EXTEND NW THROUGH THE SOUTHERN APPALACHIANS INTO E TN. HIGH PRESSURE RIDGE ALOFT SHIFTS EAST ALLOWING FOR A MORE SOUTHERLY FLOW AND INCREASED LAYER RH. MODELS ADVECT SOME COOLER AIR IN FROM THE EAST AND HIT THE CLOUD COVER PRETTY HARD ON MONDAY. MOS MAX NUMBERS DOWN ABOUT 5 DEGREES FROM TODAYS READINGS AND THIS LOOKS OVERDONE. WILL STAY ON HIGH SIDE OF MOS. SIMILAR SOLUTION FOR TUE. FOR MINS...WILL LEAN TOWARD COOLER NGM MOS. A GRADUAL INCREASING POP TREND FAVORING DIURNAL OROGRAPHIC DEVELOPMENT. HOWEVER SOME BOUNDARIES COULD LAUNCH STRAY ACTIVITY AS UNSTABLE AIRMASS PERSISTS. .LONG TERM (WEDNESDAY THROUGH SUNDAY)...WEAK SHORTWAVES EXPECTED TO ROTATE THROUGH THE REGION THIS WEEK. MOISTURE LIMITED...BUT STILL UNSTABLE...WILL CONTINUE WITH THE DIURNAL SLIGHT CHANCE POPS ON WEDNESDAY AND THURSDAY. COLD FRONT CONSIDERABLY SLOWER THAN PREVIOUS RUNS. WENT WITH HPC DISCUSSION AND TIMING...FROPA NOW EXPECTED ON SUNDAY. MOISTURE CONTINUES TO INCREASE AHEAD OF FRONT...WENT WITH CHANCE POPS FOR FRIDAY THROUGH SUNDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA, TN 61 85 62 82 / 20 20 20 40 KNOXVILLE, TN 61 84 62 83 / 20 20 10 30 BRISTOL, TN 57 83 57 81 / 30 20 20 30 OAK RIDGE, TN 60 83 61 82 / 20 20 10 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MRX
Hazardous weather outlook, May 9, 5:10 AM EDT, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 510 AM EDT SUN MAY 9 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-100900- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- 510 AM EDT (410 AM CDT) SUN MAY 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A FEW SHOWERS AND THUNDERSTORMS MAY DEVELOP THIS AFTERNOON... MAINLY IN THE HIGHER TERRAIN ALONG THE TENNESSEE AND NORTH CAROLINA STATELINE. THESE SHOWERS AND STORMS WILL BE DRIFTING VERY SLOWLY EASTWARD...WITH THE POSSIBILITY OF LOCALLY HEAVY RAINS AND SMALL HAIL WITH THE STRONGEST STORMS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... THE AREA OF HIGH PRESSURE WILL WEAKEN ALONG WITH A SLIGHT INCREASE IN MOISTURE...AS SEVERAL WEAK UPPER LEVEL DISTURBANCES AFFECT THE REGION. THUS...THERE WILL BE AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY...WITH THE BETTER COVERAGE BEING TUESDAY AND AGAIN ON THE WEEKEND. HOWEVER...AT THIS TIME NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. TG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:01 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 29 min |
| May 9, 3:48 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 42 min |
| May 9, 4:45 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 45 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.